New Jersey, 2002

Storm Surge in New Jersey, December 25, 2002

December 25, 2002 · NWS PHI · 7 events in 7 counties and zones

A strong onshore flow preceding a northeaster produced minor tidal flooding across southern New Jersey and moderate coastal flooding in Middlesex, Monmouth and parts of Ocean County at the time of high tide around noon on Christmas Day. Heavy rain fell at the time of the high tide and exacerbated the flooding as did flow from inland lakes and rivers.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A strong onshore flow preceding a northeaster produced minor tidal flooding across southern New Jersey and moderate coastal flooding in Middlesex, Monmouth and parts of Ocean County at the time of high tide around noon on Christmas Day. Heavy rain fell at the time of the high tide and exacerbated the flooding as did flow from inland lakes and rivers. Monmouth County bore the brunt of the tidal flooding as dozens of roads were closed for several hours including State Routes 35 and 71. Moderate flooding was reported in Neptune, Sea Bright, Brielle, Long Branch, Manasquan and Middletown. Several roads were closed in each municipality. In Manasquan, a voluntary evacuation of 1,000 residents was recommended from Third Avenue to the beachfront as roads were closed from flooding from Manasquan Inlet, the Manasquan River and Stockton Lake. Fletcher Lake overflowed, exacerbating the tidal flooding in Bradley Beach and Ocean Grove. One person was trapped in their home in Asbury Park. Low lying areas along Raritan Bay were also flooded in Middlesex County. In Ocean County, moderate flooding was reported in Point Pleasant Beach as New Jersey State Route 35, Broadway and Arnold Avenue were all impassable. The Coast Guard was placed on alert for possible evacuations (they were not necessary) in Point Pleasant and Point Pleasant Beach. Motorists were rescued from three feet of water. In Atlantic County, the Black Horse Pike (U.S. Routes 40 and 322), Dorset Avenue and Wellington Avenue in and around Atlantic City were closed due to flooding. A vehicle became stuck in flood waters in Absecon at the intersection of Shore Road and U.S. Route 30 (White Horse Pike). Highest tides included 8.73 feet above mean lower low water at South Amboy (Middlesex County), 8.52 feet above mean lower low water at Keansburg (Monmouth County), 8.07 feet above mean lower low water at Sandy Hook (Monmouth County), 7.47 feet above mean lower low water at North Wildwood (Cape May County), 7.31 feet above mean lower low water at the Cape May Ferry Terminal (Cape May County), 7.29 feet above mean lower low water at Atlantic City (Atlantic County), 6.99 feet above mean lower low water at Absecon (Atlantic County) and 6.42 feet above mean lower low water at Sea Bright (Monmouth County). The northeaster that produced the tidal flooding moved from Mississippi the morning of the 24th to near Norfolk the morning of the 25th to just west of Atlantic City during the afternoon of the 25th to south of Nova Scotia the morning of the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 25, 3:45 AM EST, 6 hours 15 minutes earlier.

Area forecast discussion, Dec 25, 3:45 AM EST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 AM EST WED DEC 25 2002

COMPLEX SITUATION IS EVOLVING...ADDRESSED APPARENTLY FAIRLY WELL BY
THE ETA AND GFS. WE PREFER THE GFS...OR AT LEAST A COMPROMISE. THE
GFS IS A BIT FURTHER EAST WITH THE LOW AND HENCE A BIT COLDER.
THUS...WE HAVE EXTENDED THE WS WARNINGS FURTHER S INTO THE LEHIGH
VALLEY AND SOMERSET/HUNTERDON COUNTIES IN NJ...AND PUSHED A WINTER
WX ADVY INTO THE NRN AND WRN PHL SUBURBS AND INTO CNTRL NJ AS WE
FEEL RAIN OR MIXED PCPN WL CHG TO SNOW ON THE BACK SIDE OF THE LO AS
THE LO DVLPS EXPLOSIVELY OFF THE CST AND DRAWS COLDER AIR BACK INTO
THE AREA. THE PIVOT POINT IN THE LO LVL THERMAL FIELD IS APRNTLY
JUST N OF PHL THIS AFTN...WHICH IS WHY WE WISH TO KEEP MORE SNOW IN
THE FCST IN THE NRN AND NERN ZONES. WL RANGE THE SNOW TOTALS FM 8 TO
16 INCHES IN THE SRN POCONOS WITH GOOD TERRAIN EFX/BEST BANDING AREA
DOWN TO 1 TO 3 INCHES NR AND JUST E OF PHL THRU LATE TDA/ERY TNGT.
PCPN SHUD BE ENDNG FM THE SW LATER TDA/THIS EVE...ALTHO A N-S BAND
OF SNOW IS PROGGED LATE IN THE DAY/THIS EVE PBLY OVR NRN NJ/FAR NERN
PA...HENCE THE HIR AMTS THERE.

DRYING OUT LATER TNGT...WL KEEP A CHC OF SNOW SHWRS IN ERY XCP SNOW
LIKELY NRN ZONES. PTLY CLDY THU AND CLR THU NITE.

WE ADDRESSED THE IDEA OF A WIND ADVY BUT WITH H85 WINDS BLO 50 KT
AND MODELS GENLY WITH 25-35 KT BNDRY LYR WINDS WL NOT ISSUE A WIND
ADVY ATTM...BUT LATER FCSTRS ARE URGED TO LOOK AT THIS PSBLTY. BEST
WINDS SHUD BE LATE AFTN INTO FIRST HALF OF TNGT.

WL TAKE DOWN THE FLD WATCH CNTRL ZONES AND REPLACE IT WITH AN URBAN
AND SML STREAM FLD ADVY THRU ERY AFTN...AS WELL AS TRIM THE NRN
ZONES BECAUSE WE THINK THEY WL JHAVE MORE SNOW WITH COLDER TEMPS...
AND RAIN AMTS MAY EXCEED 1 INCH. THIS SHUD NOT BE ENUF TO CAUSE
WDPSRD FLDG...BUT CUD IMPACT ROADS AND URBAN AREAS.

WL CONT THE HI GALE WNRG ON THE CSTL WATERS AND DE BAY.

MPO   27  20  30  17 / 100  70  10   0
ABE   33  25  36  20 / 100  60   0   0
RDG   34  26  38  21 / 100  50   0   0
PHL   39  29  40  27 / 100  40   0   0
12N   32  23  33  19 / 100  70  10   0
SMQ   35  26  39  22 / 100  60   0   0
TTN   37  27  39  25 / 100  40   0   0
MIV   40  27  40  24 / 100  30   0   0
ACY   41  29  40  28 / 100  30   0   0
ILG   38  28  40  26 / 100  40   0   0
DOV   41  28  41  26 / 100  30   0   0
GED   43  29  41  27 / 100  30   0   0
ESN   43  29  42  27 / 100  30   0   0

.PHI...
DE...URBAN AND SMALL STREAM FLOOD ADVISORY THROUGH EARLY AFTERNOON
     FOR ZONE DEZ001.
     WINTER WEATHER ADVISORY THIS AFTERNOON FOR ZONE DEZ001.

MD...URBAN AND SMALL STREAM FLOOD ADVISORY THROUGH EARLY AFTERNOON
     FOR ZONE MDZ008.
     WINTER WEATHER ADVISORY FOR THIS AFTERNOON FOR ZONE MDZ008.

NJ...WINTER STORM WARNING FOR TODAY FOR ZONES NJZ001-007-008-009-010.
     WINTER WEATHER ADVISORY THIS AFTERNOON FOR ZONES NJZ012-013-
     015>020-027.
     URBAN AND SMALL STREAM FLOOD ADVISORY THROUGH EARLY AFTERNOON
     FOR ZONES NJZ012-013-015>019.

PA...WINTER STORM WARNING FOR TODAY FOR ZONES PAZ054>055-060>062.
     WINTER WEATHER ADVISORY FOR THIS AFTERNOON FOR ZONES PAZ067>071.
     URBAN AND SMALL STREAM FLOOD ADVISORY THROUGH EARLY AFTERNOON
     FOR ZONE PAZ070-071.

MARINE...GALE WRNG CSTL WATERS AND DE BAY ANZ450>455-430-431.
Hazardous weather outlook, Dec 25, 4:44 AM EST, 5 hours 16 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
444 AM EST WED DEC 25 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES HAVE BEEN ISSUED
FOR EASTERN PENNSYLVANIA AND MOST OF NEW JERSEY. WINTER WEATHER
ADVISORIES HAVE BEEN ISSUED FOR NORTHERN DELAWARE AND NORTHEAST
MARYLAND. THE HEAVIEST SNOW WILL BE NORTH BUT PRECIPITATION WILL
CHANGE TO SNOW MOST AREAS THIS AFTERNOON.

MINOR TIDAL FLOODING IS EXPECTED ALONG THE NEW JERSEY COAST. A SMALL
STREAM AND URBAN FLOOD ADVISORY IS ALSO IN EFFECT FOR METROPOLITAN
AREAS SOUTH OF ROUTE 1.

PLEASE REFER TO THE LATEST STATEMENTS FROM THE NATIONAL WEATHER
SERVICE. THEY INCLUDE...A WINTER STORM WARNING (WWUS41 KPHI
PHLWSWPHI)...A SPECIAL WEATHER STATEMENT(WWUS81 KPHI PHLSPSPHI)...
AND A FLOOD STATEMENT/ADVISORY (WGUS81 KPHI PHLFLSPHI).

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SNOWFALL REPORTS ARE GREATLY APPRECIATED.

RNS/

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 storm surge/tide. Local standard time, as filed.

Storm Surge/Tide, Eastern Atlantic

When
December 25, 10:00 AM EST to 2:00 PM EST
Where
Eastern Atlantic forecast zone
Reported by
COASTAL OBSERVING STATION
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Storm Surge/Tide, Eastern Cape May

When
December 25, 10:00 AM EST to 2:00 PM EST
Where
Eastern Cape May forecast zone
Reported by
COASTAL OBSERVING STATION
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Storm Surge/Tide, Eastern Monmouth

When
December 25, 10:00 AM EST to 2:00 PM EST
Where
Eastern Monmouth forecast zone
Reported by
COASTAL OBSERVING STATION
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Storm Surge/Tide, Eastern Ocean

When
December 25, 10:00 AM EST to 2:00 PM EST
Where
Eastern Ocean forecast zone
Reported by
COASTAL OBSERVING STATION
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Storm Surge/Tide, Middlesex

When
December 25, 10:00 AM EST to 2:00 PM EST
Where
Middlesex forecast zone
Reported by
COASTAL OBSERVING STATION
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Storm Surge/Tide, Western Cape May

When
December 25, 10:00 AM EST to 2:00 PM EST
Where
Western Cape May forecast zone
Reported by
COASTAL OBSERVING STATION
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Storm Surge/Tide, Western Monmouth

When
December 25, 10:00 AM EST to 2:00 PM EST
Where
Western Monmouth forecast zone
Reported by
COASTAL OBSERVING STATION
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

What these are

Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, December 2002The 2002 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325833, 5325834, 5325835, 5325836, 5325837, 5325838, 5325839.